How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Veterinarian
Category: Dog Veterinary
Satisfied Customers: 16234
Experience:  Hello, I am a small animal veterinarian and am happy to discuss any concerns & questions you have on any species.
60269376
Type Your Dog Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

This is my first time posting. My dog Stella turned three in

Customer Question

This is my first time posting. My dog Stella turned three in December. For the past 3-4 months she has been lethargic. I assumed her behavior was normal due to getting older and she had gained a lot of weight (was 110 now 150). Deep down I felt like something was right though and about 2 weeks ago her guns started bleeding - a lot. Again we assumed wrong figuring it was from too much chewing on these toy bones we have and after a week of not getting better then, I took her to the vet. The vet asked if she had bruising and I said I did see one in her inner thigh about the size of a quarter. Upon examining her we did notice lots of pin hole size bruises on her body. He did blood work and everything came back in normal ranges except for her platelets which he said showed up as zero in the machine, so he did a manual count under a microscope and still couldn't see any. Obviously this is very concerning so we immediately got her on steroids to lower her immune system and stop her body from attacking her platelets. She was prescribed prednisone 3.5 tabs twice daily (140 mg total) and azathioprine 100 mg daily. After a week on this her platelets were up to 143k (almost normal levels) but her red blood count has decreased. That same day she started having diarrhea so they prescribed Pepcid twice daily and carafate 3 times daily to protect the stomach. she is now having completely bloody diarrhea. It looks like straight blood and then some tissue or clots coming out. Took her back to the vet immediately and they prescribed her even more medication! They said she has bacteria in her gut and to give amoxicillin, metronidazole, and endosorb along with this canned dog food that I believe has probiotics in it. One day in this new medication and now she is vomiting and refusing food as well as bloody diarrhea every hour. I don't know what to do. If I take her back to the vet they just prescribe another medication until her intestines fall apart... How can I get her off this pred and heel the gut immediately?
Submitted: 10 months ago.
Category: Dog Veterinary
Expert:  Dr. B. replied 10 months ago.

Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today.

Now based on Stella's history, her vet's treatments have all been appropriate for each issue you have faced. Still, if she has continued nausea and bloody stool, both are most likely related to the immune suppressing drugs and not the most recent ones. Especially since those most recent treatments are all gut protectants that will facilitate her healing. Pepcid reduces stomach acid to decrease risk of bleeding ulcers and lets any present heal. Carafate is a "gastric band-aid" that coats and protects those lesions so they can heal. And the Endosorb helps mop up toxins in the gut, slow diarrhea, and coats the lower gut to again aid healing. So, those would be ones we'd want to keep using if we can address this others.

Therefore, I would suggest ringing her vet about reducing both her Prednisone and Azathioprine. Both needed to weaned down and not stopped cold turkey, as that too could cause her harm. Generally speaking, we will usually drop our Prednisone down to once daily for a few days (3-5), then every other day for a few more. The Azathioprine can have its daily dose reduced over a week or so. Of course, the reason why its worth ringing her vet as opposed to just doing this yourself is because we may need platelet checks as we do so to make sure that while we are reducing the trigger for the current signs we aren't at risk of relapse with the platelets.

Overall, the most recent drugs are all intended to help support and heal the gut. But with these severe signs its her immunosuppressive drugs we need to wean down to try to stop this for Stella.

Please take care,

Dr. B.

-----------------------------------------------------------------------------------------------------------------

If you have any other questions, please ask me – I’ll be happy to respond. *Please remember to rate my service once you have all the information you need, as this is the only way I receive credit for helping you today. Thank you! : )